Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS Northern Indiana

July 20, 2005Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2005, 3:52 PM EST for Cass County, Saint Joseph County, Michigan. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2005, 3:52 PM EST (20:52 UTC)
Expired
Jul 20, 2005, 4:45 PM EST
In force
53 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:12 PM ESTTSTM WND DMGThree Rivers, MILARGE TREE REPORTED DOWN ON A HOUSE.
Jul 20, 4:15 PM ESTTSTM WND DMGThree Rivers, MISEVERAL TREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:30 AM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 202052
SVRIWX
MIC027-149-202145-
/O.NEW.KIWX.SV.W.0086.050720T2052Z-050720T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN MICHIGAN
  ST. JOSEPH COUNTY IN MICHIGAN

* UNTIL 545 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS SEVERE STORM WAS LOCATED 5 MILES EAST OF
  CASSOPOLIS...OR ABOUT 10 MILES EAST OF DOWAGIAC...AND MOVING EAST
  AT 30 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  CONSTANTINE...
  THREE RIVERS AND WHITE PIGEON...
  CENTREVILLE...
  STURGIS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4207 8600 4180 8609 4172 8537 4207 8531

$$

HITCHCOCK
2 follow-up statements
000 
WWUS53 KIWX 202125
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 PM EST WED JUL 20 2005

MIC027-202132-
/O.CAN.KIWX.SV.W.0086.000000T0000Z-050720T2145Z/
CASS MI-
522 PM EDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
  CASS COUNTY IN MICHIGAN

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT 
WEDNESDAY EVENING.

LAT...LON 4207 8578 4180 8580 4172 8537 4207 8531

$$

MIC149-202145-
/O.CON.KIWX.SV.W.0086.000000T0000Z-050720T2145Z/
ST. JOSEPH MI-
522 PM EDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR...

  ST. JOSEPH COUNTY IN MICHIGAN

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES SOUTH OF 
THREE RIVERS...AND MOVING EAST AT 30 MPH. AT 512 PM EDT COUNTY 
OFFICIALS REPORTED A LARGE TREE DOWN ON A HOUSE IN THREE RIVERS.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MENDON...
STURGIS...
AND COLON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW 
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4207 8578 4180 8580 4172 8537 4207 8531

$$

HITCHCOCK
000 
WWUS53 KIWX 202145
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EST WED JUL 20 2005

MIC149-202153-
/O.EXP.KIWX.SV.W.0086.000000T0000Z-050720T2145Z/
ST. JOSEPH MI-
545 PM EDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 545
PM EDT FOR...
  ST. JOSEPH COUNTY IN MICHIGAN

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE 
WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT 
WEDNESDAY EVENING.

LAT...LON 4207 8578 4180 8580 4172 8537 4207 8531

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:08 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 20, 3:08 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EST WED JUL 20 2005

.SHORT TERM...
TONIGHT AND THURSDAY...
MCV MOVG EAST ACROSS WI THIS AFTN AIDING CONVECTIVE DVLPMNT TO OUR
NW TODAY. WK SFC BOUNDARY EXTENDING FROM SRN LM SEWD ACROSS NWRN
PORTION OF CWA WITH VERY WARM MOIST SW INFLOW ALSO HELPING TO
SUSTAIN STORMS.  LATEST NAM SEEMS TO HAVE DECENT HANDLE ON
CONVECTIVE TRENDS...ALTHOUGH LOOKS A LITTLE SLOW WITH THE DVLPMNT.
EXPECT THE MCS WILL CONTINUE TO MOVE SE ACROSS THE CWA THIS EVE AND
WILL GO WITH LIKELY/CAT POPS OVER ALL BUT EXTREME SE. MAIN QUESTION
IS IF MORE DVLPMNT WILL OCCUR BEHIND THIS LINE. THERE IS SOME
CONVERGENCE OVER WRN WI SO FURTHER DVLPMNT POSSIBLE, THOUGH, ATTM
APPEARS BEST FORCING WILL BE ASSOCD WITH ONGOING MCS AND WILL JUST
GO WITH A CHC OF TSTMS AFTER MIDNIGHT. LIKEWISE, FORCING FOR MORE
TSTMS TOMORROW IS QUESTIONABLE, BUT APPEARS THERE WILL BE WK LEFT
OVER BOUNDARIES IN THE AREA ALONG WITH MODERATE INSTABILITY SO WILL
LEAVE GOING CHC OF TSTMS IN FCST. GOING MINS TONIGHT GNRLY IN L70S
SEEM REASONABLE AND NO CHANGES MADE. H85 TEMPS SUGGEST WE COULD WARM
INTO THE L-M90S ON THU, BUT WITH LIGHT GRADIENT APPEARS MIXING WILL
BE LIMITED AND THUS WENT WITH MET/MAV COMPROMISE WHICH IS IN
U80S-L90S. WILL NEED TO WATCH HEAT INDEX FOR PSBL NPW, BUT, ATTM,
APPEARS MARGINAL AND IF WE HIT CRITERIA WILL PRBLY BE BRIEF.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH WEDNESDAY...RICH THETA E AIR HAD RETURNED
ALREADY AHEAD OF NEXT SYSTEM. SHOULD BE PLENTY OF MOISTURE AVAILABLE
AS NEXT DISTURBANCE MOVES ACROSS IN HIGH ZONAL FLOW OVER THE
AREA...SO EXPECT SOME LINGERING THUNDERSTORMS THURSDAY NIGHT. FOR
FRIDAY THROUGH NEXT WEDNESDAY...OVERALL PATTERN IS FOR THE UPPER
RIDGE TO BUILD EAST INTO THE MID MISSISSIPPI VALLEY THEN FOR A DEEP
UPPER TROF TO BUILD SOUTHEAST INTO THE GREAT LAKES REGION. KEPT
TEMPERATURES WELL ABOVE NORMAL AHEAD OF THIS SYSTEM SUNDAY AND
MONDAY. ADDED A CHANCE FOR THUNDER TUESDAY AND TUSDAY NIGHT AHEAD OF
THIS NEXT SYSTEM. WENT WITH ONLY UPPER 70S FOR HIGHS WEDNESDAY AS
GFS IS SHOWING SOME RUN TO RUN CONSISTENCY ALONG WITH THE 12Z ECMWF.
MEX AND 850 MB FORECAST TEMPS INDICATE HIGHS IN THE 70S.

&&

.AVIATION/UPDATE...
AIRMASS CONTS TO DESTABILIZE AS MOISTURE RETURNS NE INTO OUR AREA.
LINE OF TSTMS MOVG INTO NE IL AND ACRS LM EXPECTED TO STRENGTHEN
DURING THE AFTN AND SHOULD AFFECT SBN BY 22Z AND FWA BY 00Z. CDFNT
OVR UPR MS VALLEY SHOULD MOVE SE ACRS NRN INDIANA LATER TONIGHT.
EXPECT TSTMS WILL REDEVELOP IN THE VCNTY OF THE FRONT THIS AFTN AND
PERSIST AS FRONT MOVES SE INTO THE AREA TONIGHT WITH GOOD SWLY FLOW
AHEAD OF THE FRONT AND INTERACTION WITH WARM FRONT/LEFT OVER
BOUNDARY FM AFTN/EVE CONVECTION. THUS, HAVE SECOND ROUND OF TSTMS IN
TAFS THIS EVE/OVRNGT. THU MORNING SHOULD BE FAIR WITH FRONT MOVG
SOUTH OF AREA WITH ONLY SOME MORNING FOG TO CONTEND WITH.
ZONES/GRIDS UPDATED TO INCREASE POPS TO LIKELY NW THIS AFTN AND ADD
SVR MENTION WITH WATCH IN EFFECT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

AVIATION/SHORT TERM...JT
LONG TERM...SKIP
Hazardous weather outlook, Jul 20, 10:31 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED GENERIC FORMAT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1031 AM EST WED JUL 20 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1031 AM EST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS LATE THIS MORNING ARE EXPECTED TO MOVE EAST INTO NORTHERN
INDIANA AND SOUTHERN MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS
MAY BE SEVERE WEST OF A STURGIS TO PERU LINE... WITH DAMAGING
WINDS THE PRIMARY THREAT. THUNDERSTORMS ARE EXPECTED TO CONTINUE
SPREADING EASTWARD ACROSS THE AREA TONIGHT.  AREAS OF HEAVY RAINFALL
MAY DEVELOP THIS EVENING... ESPECIALLY OVER NORTHWESTERN PORTIONS OF
THE AREA... WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY INTO THURSDAY
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-211015-
1031 AM EST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS LATE THIS MORNING... ARE EXPECTED TO MOVE EAST ACROSS
EXTREME SOUTHEAST LAKE MICHIGAN THIS AFTERNOON AND CONTINUE TONIGHT.
SOME OF THESE STORMS MAY CONTAIN WINDS IN EXCESS OF 35 KNOTS WITH
HIGHER WAVES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF STRONG THUNDERSTORMS AGAIN THURSDAY INTO
THURSDAY EVENING. WIND GUSTS ABOVE 35 KNOTS AND AND LARGE HAIL ARE
POSSIBLE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.